North Carolina, 2022

Damaging Winds and Lightning Strike in North Carolina, August 10, 2022

August 10, 2022 · NWS RAH · 7 events in 5 counties and zones

A weak disturbance moved into and across the area and interacted with hot and humid air mass over central North Carolina, which led to clusters of strong to severe thunderstorms moving across the Piedmont. This resulted in multiple reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak disturbance moved into and across the area and interacted with hot and humid air mass over central North Carolina, which led to clusters of strong to severe thunderstorms moving across the Piedmont. This resulted in multiple reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 3:02 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 10, 3:02 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
402 PM EDT Wed Aug 10 2022

.SYNOPSIS...
High pressure centered off the Southeast coast will extend westward
across the Southeast states this afternoon. A cold front will
approach from the northwest tonight, then move slowly southeast
through North Carolina late Thursday through early Friday. A
secondary cold front will drop through the region late Friday. A
cooler and less humid air mass will build in from the north for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 301 PM Wednesday...

As expected, convection thus far has been strongest and most
widespread across the mountains. We are starting to see showers
develop across the northwest and southern Piedmont forced by
upstream outflow to the northwest, and a weak moisture gradient
associated with the sfc trough. Latest CAMs continue to suggest the
strongest forcing/convection will mostly stay north into central VA.
However, scattered to numerous showers and storms are still likely
to spread across the northwest tier of counties mid to late
afternoon before spreading/filling in east/northeast this evening,
and exiting/dissipating to the east by ~06Z tonight. Shear continues
to be weak this afternoon, but plenty of moisture, CAPE, and to some
degree DCAPE (~800 J/kg) is available for approaching storms to tap
into. Storms will therefore likely be pulse in nature, with perhaps
an isolated stronger downburst possible with any stronger/taller
storms. More concerning, however, is the potential for isolated
flash flooding through tonight. Given the high PWAT (>2 in)
available, and slow-moving nature to these storms, isolated flash
flooding will be possible primarily across the northern
Piedmont/Coastal Plain. According to the SPC mesoanalysis, a H9
moisture transport maxima is focused across our NE coinciding with
the highest PWAT and a weak vorticity maxima. CAMs have also
depicted a southerly surge of convection from VA through our NE
counties later tonight. As such, current thinking is heaviest rain
will fall in this vicinity which aligns with WPC's highest QPF over
our area. Any remaining showers/storms should push east of the
area/dissipate by ~06Z. Otherwise, another muggy night is expected
with lows in the lower to mid 70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 400 PM Wednesday...

A long-standing pattern since the end of July, one characterized by
a trough from the OH Valley to the lwr MS Valley and flanked by
ridges over the wrn N. Atlantic and Four Corners, will be in
transition this period. That trough and considerable moisture/
cloudiness above 700 mb, and likely to include at a least a few
small MCVs from convection extending this afternoon across the TN
Valley and srn Appalachians, will move from the w-cntl Carolinas and
TN Valley Thu morning to the coastal Carolinas Thu evening. While
those smaller MCVs may locally enhance ascent, synoptic height falls
related to the trough will be maximized over cntl NC early in the
day and prior to peak diurnal heating. Meanwhile, significant
longwave trough amplification will occur just upstream, from QC swwd
into the cntl Appalachians through 12Z Fri. Associated, seasonably
strong height falls (30-50 meters at 500 mb) will overspread cntl NC
late Thu night-early Fri.

In the low-levels, a synoptic front now over the Mid-Atlantic from
srn NJ, wwd across MD, and nrn WV, will have moved little by 12Z
Thu. It will move slowly southeast and across VA Thu afternoon and
evening and into cntl NC overnight Thu. A broad, pre-frontal trough
will precede the front and extend across NC through the day-evening.

Although cntl NC will remain in the warm sector that has supported
temperatures mostly in the 90s this month, the aforementioned
considerable multi-layer cloudiness will significantly hinder
insolation and diurnal destabilization. As such, high temperatures
are likely to be less hot/closer to average and range from mid 80s
across the nrn Piedmont to lwr 90s through the Sandhills and srn
Coastal Plain. This limited heating/destabilization, along with the
possibility for a period of subsidence during peak heating between
the two troughs noted above, casts uncertainty to the coverage of
showers and storms, which appear at this time to be less than
previously anticipated at least through the evening.

Whatever convection that does develop will likely linger or
redevelop through most of the night across the srn half of cntl NC,
where moisture and influence from the longwave trough and low level
frontal zone will remain maximized through the night. Meanwhile,
drier and more stable air characterized by temperatures and
dewpoints in the 60s, and partial clearing, will settle sewd and
into the nrn Piedmont by Fri morning.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...

A second cold front will push southeast across the region Friday,
with areas south and east of the Triangle having the best chance of
a shower or thunderstorm through the evening. A shortwave trough
will also dig across the region through the day, helping to provide
better instability aloft. Cold air advection behind the front will
keep afternoon temps 5-10 degrees below normal for the northern half
of the region, while areas near the SC border will remain near or
slightly below normal. Dewpoints will still be in the mid to upper
60s, however areas near the VA border with the lower values will
have afternoon temps feeling more like the upper 70s.

Heights aloft remain low with continued northwesterly flow for the
weekend. Surface high pressure across the OH Valley on Saturday will
build south across the Blue Ridge on Sunday. Continued northerly
flow will transport a much drier airmass across the area, with
dewpoints in the 50s on Saturday. The high building to our south on
Sunday will switch winds to southerly, but only raise dewpoints
slightly to near 60 degrees. Highs in the low 80s N to upper 80s S
and low dewpoints will make it feel much nicer outside compared to
how it has been much of the summer. Highs only increase a few
degrees on Sunday. A shortwave digging across the region on Sunday
will create a small chance of showers and thunderstorms, mainly late
in the day/evening. EPS ensemble members are in good agreement on
this, however other ensembles are not as confident.

Early next week will become more active as a deep low dives south
towards the Mid-Atlantic and a few shortwaves round the low and move
across central NC. Additionally, a cold front will move southeast
across the region on Tuesday, creating additional possibilities of
precipitation. Dewpoints will increase back to the mid-60s through
the period, with highs remaining just above or just below normal.
Ensembles are looking more dry for Wednesday as surface high
pressure builds into the north behind the front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 117 PM Wednesday...

Primarily VFR conditions are expected at all terminals through the
TAF period as the Bermuda high maintains control over the southeast.
However, brief periods of IFR/MVFR conditions and gusty downdrafts
will be possible this afternoon/tonight as convection spills off the
mountains and pushes eastward through central NC. Confidence is
highest at KINT/KGSO between ~21 to 00Z, and then KRDU/KRWI between
~23 to 04Z. Further south, confidence in timing precipitation is
lower, and thus only mention a few hours of VCTS in the KFAY TAF at
this update. Any remaining storms tonight should exit to the
east/dissipate by ~06Z. Some guidance depicts some fleeting MVFR
stratus near the Triad terminals near daybreak tomorrow, but
confidence is too low to include in the TAFs at this update.
Otherwise, expect light southwesterly flow (7 to 12 kts) to continue
this afternoon, diminishing some overnight, before picking back up
and turning a bit more westerly late tomorrow morning.

Outlook: VFR conditions are expected through mid to late morning
Thursday, but another round of showers/storms is expected to spread
northwest to southeast in the afternoon/evening as a cold front
pushes through our area. Consequently, brief periods of gusty
downdrafts and IFR/MVFR conditions will be possible Thursday. The
cold front will then settle across the NC/SC border Friday providing
continued support for scattered showers/storms primarily across the
south/east. High pressure builds into the area with dry and VFR
conditions expected late Friday through Sunday. The pattern quickly
returns to classic summertime afternoon showers/storms early next
week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Luchetti
SHORT TERM...MWS
LONG TERM...JJT
AVIATION...Luchetti
Hazardous weather outlook, Aug 10, 5:37 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
637 AM EDT Wed Aug 10 2022

NCZ042-043-073>078-083>086-088-089-111045-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
637 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>041-111045-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
637 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal (level 1 out of 4) risk of excessive rainfall
this afternoon and evening across north central North Carolina.
Numerous showers and storms may produce localized torrential
rainfall, leading to areas of minor flooding, especially in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 1:55 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
255 PM EDT Wed Aug 10 2022

NCZ039-101930-
Randolph NC-
255 PM EDT Wed Aug 10 2022

...A slow moving thunderstorm will impact portions of southwestern
Randolph County through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Asheboro, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Asheboro, Martha and Ulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 8006 3577 7987 3560 7977 3553 8005
      3560 8006
TIME...MOT...LOC 1854Z 242DEG 10KT 3563 7995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 10, 2:10 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Aug 10 2022

NCZ007-101945-
Person NC-
310 PM EDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of northern Person
County through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alton, or near Roxboro, moving east at 15 mph. Another strong storm
was located near Bethel Hill, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Hyco Lake, Mayo Reservoir and Hyco
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 7880 3637 7915 3654 7914 3654 7880
TIME...MOT...LOC 1908Z 257DEG 12KT 3649 7901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 10, 2:28 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT Wed Aug 10 2022

NCZ073-083-102000-
Stanly NC-Anson NC-
328 PM EDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of northwestern Anson
and southern Stanly Counties through 400 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midland, or 16 miles northeast of Monroe, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph, heavy rain and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Ansonville, Fairview In Union County, Locust, Norwood,
Oakboro, Stanfield, Lake Tillery and Morrow Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3529 8044 3536 8007 3526 8010 3518 8005
      3514 8008 3511 8006 3509 8029 3520 8028
      3520 8030 3518 8031 3517 8035 3518 8037
      3517 8039 3517 8042 3516 8044 3516 8046
      3518 8051
TIME...MOT...LOC 1928Z 256DEG 10KT 3519 8040

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 10, 2:57 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
357 PM EDT Wed Aug 10 2022

NCZ073-074-083-084-102045-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
357 PM EDT Wed Aug 10 2022

...Slow moving and training thunderstorms will impact portions of
northern Anson, southwestern Montgomery, northwestern Richmond and
southeastern Stanly Counties through 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ansonville, or 10 miles south of Albemarle, moving
east at 10 mph. These storms have produced up to an inch of rainfall
already.

HAZARD...Heavy rain may lead to localized flooding in poor drainage
         locations.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Ansonville, Norwood, Oakboro, Mount Gilead, Uwharrie
Haven, Lake Tillery and Morrow Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 7996 3512 7988 3506 8029 3519 8028
      3520 8030 3518 8031 3517 8035 3530 8038
TIME...MOT...LOC 1955Z 256DEG 10KT 3522 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 10, 3:31 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 PM EDT Wed Aug 10 2022

NCZ038-073-074-083-102130-
Stanly NC-Anson NC-Davidson NC-Montgomery NC-
431 PM EDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of southeastern
Davidson, northwestern Anson, western Montgomery and Stanly Counties
through 530 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mt Pleasant to Midland. Movement was
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Badin Lake, Ansonville, Plyler, High Rock Lake, Midland,
Locust, Norwood, Badin and Oakboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3565 8030
      3575 8006 3551 8007 3551 8003 3541 8002
      3514 8005 3514 8008 3510 8005 3506 8029
      3520 8028 3517 8035 3518 8037 3517 8039
      3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 2031Z 237DEG 13KT 3545 8041 3523 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins

The radar

The Columbia radar (KCAE), 159 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
August 10, 3:43 PM EST
Where
Stanly County, 0.69 mi S of Locust
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.260, -80.430

Trees were reported down near the intersection of Market Street and Ray Kennedy Drive.

Lightning, Wake

When
August 10, 4:06 PM EST
Where
Wake County, 0.56 mi W of Fawlers Xrds
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.880, -78.610

Lightning struck a house near Hunting Ride Road.

Thunderstorm Wind, Wake

When
August 10, 4:17 PM EST
Where
Wake County, 0.89 mi SE of Garner
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.710, -78.610

A tree fell on a car near West Garner Road and Cedar Lane.

Thunderstorm Wind, Randolph

When
August 10, 4:35 PM EST
Where
Randolph County, 1.49 mi NNE of Jacksons Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.740, -79.990

Trees were reported down near Gallimore Town Road.

Thunderstorm Wind, Randolph

When
August 10, 5:28 PM EST
Where
Randolph County, 2.18 mi SW of Mc Laneton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.830, -79.680

Trees were reported down on power lines near Oakley Road and Old Liberty Road.

Thunderstorm Wind, Guilford

When
August 10, 5:33 PM EST
Where
Guilford County, 1.22 mi SW of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.957, -79.785

A tree was reported down on a residence near Rustic Wood Lane and Hickory Nut Court.

Thunderstorm Wind, Halifax

When
August 10, 6:04 PM EST
Where
Halifax County, 0.56 mi W of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.330, -77.590

Several trees were reported down around the city of Halifax.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053330, 1053339, 1053331, 1053334, 1053335, 1053336, 1053338.